Alert archive / Florida / Small Craft Advisories in 2018
Small Craft Advisory 20, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Mar 4, 2018, 4:20 PM EST. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Mar 4, 2018, 4:20 PM EST (21:20 UTC)
- Expired
- Mar 5, 2018, 10:37 AM EST
- In force
- 18 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
547 WHUS72 KKEY 042120 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 420 PM EST Sun Mar 4 2018 GMZ033-034-052-072-050400- /O.NEW.KKEY.SC.Y.0020.180304T2120Z-180305T1100Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 420 PM EST Sun Mar 4 2018 ...SMALL CRAFT ADVISORY IN EFFECT... The National Weather Service in Key West has issued a Small Craft Advisory for the eastern portion of the Florida Straits and the offshore Gulf of Mexico. * WINDS...Sustained north to northeast winds near 15 knots will increase to near 20 knots after midnight. * WAVES/SEAS...Seas as high as 9 feet expected on the eastern portion of the Florida Straits due to north to northeast swell. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ BS
3 follow-up statements
769 WHUS72 KKEY 050311 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 1011 PM EST Sun Mar 4 2018 GMZ033-034-052-072-051100- /O.CON.KKEY.SC.Y.0020.000000T0000Z-180305T1100Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 1011 PM EST Sun Mar 4 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT... * WINDS...Sustained north to northeast winds near 15 knots will increase to near 20 knots overnight. * WAVES/SEAS...Seas as high as 9 feet expected on the eastern portion of the Florida Straits due to north to northeast swell. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ BS
256 WHUS72 KKEY 050918 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 418 AM EST Mon Mar 5 2018 GMZ033-034-051030- /O.CAN.KKEY.SC.Y.0020.000000T0000Z-180305T1100Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- 418 AM EST Mon Mar 5 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Key West has cancelled the Small Craft Advisory for the extreme southeastern Gulf of Mexico. Small craft should exercise caution until winds and seas subside. $$ GMZ073-052130- /O.EXB.KKEY.SC.Y.0020.000000T0000Z-180305T2200Z/ Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- 418 AM EST Mon Mar 5 2018 ...SMALL CRAFT ADVISORY IN EFFECT... The National Weather Service in Key West has extended the Small Craft Advisory to cover the Straits of Florida adjacent to the Cay Sal Bank. * WINDS...North to northeast winds near 20 knots this morning, will decrease to 10 to 15 knots in the afternoon. * WAVES/SEAS...Seas of 7 to 10 feet due to north-northeast swells are expected in the Straits of Florida off portions of the middle and upper Florida Keys today. Dominant wave period will be 15 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ GMZ052-072-052130- /O.EXT.KKEY.SC.Y.0020.000000T0000Z-180305T2200Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- 418 AM EST Mon Mar 5 2018 ...SMALL CRAFT ADVISORY IN EFFECT... * WINDS...North to northeast winds near 20 knots this morning, decreasing to 10 to 15 knots in the afternoon. * WAVES/SEAS...Seas of 7 to 10 feet due to north-northeast swells are expected in the Straits of Florida off the upper Florida Keys today. Dominant wave period will be 15 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds of 20 to 33 knots... or seas of 7 feet or greater...are expected to produce hazardous conditions for small craft. Inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$ Kasper
100 WHUS72 KKEY 051537 MWWKEY URGENT - Marine Weather Message National Weather Service Key West FL 1037 AM EST Mon Mar 5 2018 GMZ052-072-073-052130- /O.CAN.KKEY.SC.Y.0020.000000T0000Z-180305T2200Z/ /O.NEW.KKEY.SW.Y.0001.180305T1537Z-180306T1200Z/ Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- 1037 AM EST Mon Mar 5 2018 ...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT... Although winds are diminishing, the National Weather Service in Key West has continued a Small Craft Advisory for hazardous seas for the eastern Straits of Florida. * WAVES/SEAS...Seas of 6 to 10 feet due to north-northeast swells are expected in the Straits of Florida off the upper Florida Keys today. Dominant wave period will be 15 seconds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory for Hazardous Seas means that seas of 7 feet or higher are expected to produce hazardous conditions for small craft. inexperienced boaters...especially those with smaller vessels...should avoid operating in these conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Mar 4, 2:35 PM EST, 1 hour 45 minutes earlier.
Area forecast discussion, Mar 4, 2:35 PM EST, 1 hour 45 minutes before
Area Forecast Discussion National Weather Service Key West FL 235 PM EST Sun Mar 4 2018 .DISCUSSION... Under sunny skies with slackening north/northeasterly breezes, temperatures along the Keys island chain are climbing into the mid 70s early this afternoon. There are no precipitation echoes on KBYX Doppler radar thanks to the very dry airmass in place. The airmass will remain quite dry at least for the next few periods thanks to an appendage of high surface pressure narrowing southward down the east coast, and extending across the Florida peninsula tonight through early Tuesday morning. A progressively deep cyclone slips into the Mid MS Valley early this work week, with the initial surface reflection deflecting towards the Great Lakes and a southern gyre becoming more distinct near the Carolina coast by early Wednesday. The strengthening system re- consolidates near the New England coast by early Thursday. The trailing cold front pulls through the local area by late Wednesday, keeping the highest window of measurable precipitation for Wednesday and Wednesday night. The latest available GFS and ECMWF solutions are in fair agreement with this solution. This latest forecast will deviate only to a small degree from our previous few runs. The only small differences are to keep the local forecast free of a mention of measurable precipitation through Tuesday, and a small upward adjustment to the temperatures later in the week into next weekend as the steering flow clocks towards the southeast/south ahead of yet another cold front approaching. && .MARINE... The small craft advisory for hazardous seas in the eastern Straits offshore from the Upper Keys will be replaced by a general small craft advisory due to accelerating winds. That advisory will also cover the offshore Gulf waters beyond five fathoms. It would not be surprising if an advisory needs to be extended westward across the remainder of the Florida Straits (basically west of Craig Key), but all graphical guidance has steadily suggested that winds will only be marginal there. So, will headline those waters with an exercise caution for small craft on this afternoon's forecast. Moderating winds will clock to the east/southeast into the middle of the week ahead of a cold front. At this time, it does not appear that general advisory conditions for small craft are going to be necessary on the back side of that front, but we will continue to monitor that possibility over the next couple forecast cycles. && .AVIATION... VFR conditions will prevail for both EYW and MTH terminals tonight and Monday. North winds 10 to 15 knots this afternoon will pick up again later tonight, gusting to near 20 knots. These will relax after sunrise on Monday and turn from the northeast to east. && .CLIMATE...In 1980, the daily record low temperature of 49F was recorded in Key West. Temperature records for Key West date back to 1872. && .PRELIMINARY POINT TEMPS/POPS... Key West 63 74 66 77 / 0 0 - - Marathon 63 75 66 80 / 0 0 - - && .KEY WATCHES/WARNINGS/ADVISORIES... FL...None. GM...Small Craft Advisory for GMZ033-034-052-072. && Public/Marine/Fire...04 Aviation/Nowcasts....KN Data Collection......Chesser Visit us on the web at weather.gov/key Follow us on Facebook and Twitter at: www.facebook.com/nwskeywest www.twitter.com/nwskeywest
Hazardous weather outlook, Mar 4, 5:29 AM EST, 10 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 529 AM EST Sun Mar 4 2018 FLZ076>078-GMZ031>035-042>044-052>055-072>075-051100- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 529 AM EST Sun Mar 4 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A Small Craft Advisory is in effect for all coastal waters of the Florida Keys this morning due to north to northeast winds near 20 knots. A Small Craft Advisory may be required tonight for portions of the coastal waters as northeast winds once again surge to close to 20 knots. Large north to northeast swells will invade the eastern Straits of Florida this morning. Heights will peak at 9 feet, with periods as high as 15 seconds. These are large (long amplitude, volume of water), fast moving swells for the Florida Keys. It is unknown what affects these swells will have on the Florida Reef tract adjacent to the Upper Keys. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Large north to northeast swells will persist across the eastern Straits of Florida Monday through at least Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. CLR
Nearby
Small Craft Advisories in Florida, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.